Wednesday, October 11, 2006

Zinc Nasal Sprays and Loss of Smell

Zinc nasal sprays are over the counter products which are used for cold and flu symptoms. There have been studies which show that they may shorten the duration of cold symptoms. However, there are also anecdotal reports of a sudden loss of sense of smell (anosmia) and sense of taste after using this product.

I was reminded of this again today when a patient who had used the spray under the label Zicam reported that he suddenly felt a severe sharp burning sensation in his nose. Since then he has completely lost his sense of smell and therefore his sense of taste. This sudden burning sensation in the nose is assumed to be due to damage to the olfactory nerve and it may be permanent. The acuity of the symptom is also assumed to be more specific to the zinc than to the viral infection which can also lead to a loss of the sense of smell. Since the flu season is around the corner, you may want to consult your doctor before reaching for the zinc nasal sprays.

References: please see specific links.
Photo: courtesy of thedenverchannel

12 comments:

Haleh said...

Hi Dr Google :)

Hope you're doing fine.

When I had just had my daughter (some 19 years ago) after a bout of flu I got hooked on these nasal sprays. I was like a junkie ... I would really panic if I left my spray at home whilst travelling or staying at my folks’ overnight! My nose was constantly blocked.

One day I went to our local pharmacy to get another couple of these as back up for travelling. The chemist looked at me and said I have noticed you getting a few of these, who are they for? When I explained my woes he said the worst thing you can do is keep using these as they are doing you a lot of harm (he didn't go into it though). I stopped using them and lo and behold after two or three days my problem vanished! Luckily my sense of smell is astonishingly good still but even today I use these sprays with a lot of caution.

Thanks for drawing attention to it.

xx

Haleh said...

Taraneh, on an unrelated matter ... I come across this article:

http://www.newstarget.com/020716.html

Do you think he has a point?

I am one of those people with firm belief in medicine but some of this stuff did make me wonder. I would be interested in your opinion (from the other side of the fence).

Take care. x

Anonymous said...

Haleh --

It's lesson one of any statistics course: correlation does not imply causation. Just because there is a higher incidence of heart disease in people who have gum disease, it does not mean that gum disease causes heart disease. It's that simple. One needs to be more rigorous when analyzing data.

Dr. Taraneh Razavi said...

Hi Haleh
Thanks for asking this question. It's a fine point that needs to be clarified. I agree with the previous comment. The research papers state an ASSOCIATION between the conditions. They do not state that one caused the other. This is a mistaken interpretation in the article.
By the way I also take issue with some of the other things that he says such as that heart disease and diabetes are only due to poor nutrition. This is an overly simplified explaination. There are several contributing factors such as genetics, metabolism, hormone, and vascular changes. It does not serve the public well to put out this type of information.

Hope all is well with you.

Haleh said...

Thanks for that Taraneh.

My original comment had an extra line at the end: "This guy's articles and claims sound rather corny" but I took it out not wishing to be too uncharitable :) I do agree that you should take what he says with a huge pinch of salt.

Taraneh jan, my dad has diabetes. His GP told him that people with diabetes are three times more likely to die of or get heart disease. His doctor is of the belief that the moment you are dx then that's it - Diabetes by itself raises your chances threefold even if you keep your BSLs under good control or within normal range. My dad is quite fit (tons of exercise) and has a healthy weight (due to a very healthy diet and of course exercise). Why is he at more risk for heart disease than the next person? I have searched the internet but still all I see is a lot of advice on how to eat the right food and do the right things but regardless of that the message conveyed is: You are very likely to die of heart disease – not you are likely to die of heart disease if you don’t exercise and eat right but you are likely to die of heart disease because you are diabetic!

So you keep fit or watch the old diet just to delay the inevitable a little but ultimately face the harsh reality?

Sorry for ranting. Needed to get it off my chest. :)

Haleh said...

by golly he's healthy!

http://www.healthranger.org/

Haleh said...

Sorry, the link I left you in the previous comment belongs to the guy who runs the News Target site.

Check out his test results on the right!

Franz Kraus said...

Hi, maybe that´s of interest for you or the visitors who watch this site. We are a company from Munich which serves russian VIP-patients on medical issues.
If somebody needs help than contact me.
´
Besides, your side is awesome and very informational

Anonymous said...

PHORA-HR / SF-HR

seyma said...

thanks all info

Oto İlan
İlan
İlan
İnşaat
İnşaat Firmaları
İnşaat Yapı
Isıtma Sistemleri
İskele
İskele
İskele Sistemleri
İş Merkezi
Yol Haritası
İsuzu Servisi
İveco Servisi
Jaguar Servisi
Jeep Servisi
Kabin
Spor Siteleri
Kale Kapı
Kale Kapı
Kanepe
Çelik Kapı Kasa
Otomatik Kapı
Denizcilik İşletmeleri
Karaköy
Çelik Kasa Kapı
Kia Servisi
Anahtar
Kilit
Kimya
Kimya Sanayi
Kiralık Konut
Motosiklet Kiralama
Sürücü Kursları
Kırtasiye
Kitap Defter
Klima
Koltuk
Kombi
Kompresör

ahmet can said...

Thanks Best Regards
mirc
mirç
mırc
mırç
mircturk
turkmirc
mirc indir
mirc yukle
mirch
mırch
mirc turk
turk mirc
mırcturk
turkmırc
mırc turk
turk mırc
turkiyemirc
türkiyemirc
turkiye mirc
türkiye mirc
mircturkiye
mirctürkiye
mirc turkiye
mircturk
turkmırc
muhabbet
forum
forum
turkforum
turkiyeforum
mirc
turkmirc
toplist
site ekle
pagerank
turkmirc
turkforum
sohbet
chat
sohbet odaları
bedava sohbet
bedava chat
türk
karar

Anonymous said...

I'm not sure if people even read this post still since the article date is from 2006...I just took Zicam today, 3 doses, over 9 hours, as "prescribed" and have less than desirable side effects. Namely, everything, smells like manure and my nostrils burn after oral dose intake, not inhalation of the spray as is commonly the problem. Please do not diminish the ill effects that people are experiencing with this product as it smacks of corporate protectionist speech. Let the research bear it out. I surely hope the effects are not permanent for me, but will post again in case it becomes clear that the symptoms have not been resolved.